Hail, Putnam
- When
- March 23, 9:22 PM CST
- Where
- Putnam County, 0.68 mi NE of Wilhite
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.136, -85.510
As a line of thunderstorms moved across the Cumberland Plateau Region of Middle Tennessee during the evening hours on Friday, March 23rd, thunderstorms across Putnam County reached severe thresholds resulting in large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
As a line of thunderstorms moved across the Cumberland Plateau Region of Middle Tennessee during the evening hours on Friday, March 23rd, thunderstorms across Putnam County reached severe thresholds resulting in large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 23, 6:30 PM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 730 PM CDT FRI MAR 23 2012 .UPDATE... SOME ISO SHWRS/TSTMS PRESENTLY FORMING ALONG A WEAK BOUNDARY ACROSS THE NASHVILLE METRO AREA. SHORT RANGE MODELS...INCLUDING THE HIGH RESOLUTION RAPID REFRESH...SHOWING A CONTINUATION OF SHWRS/TSTMS DEVELOPING ALONG THIS BOUNDARY AS IT MOVES EWD DURING THE EVENING HRS. BOUNDARY SHOULD ALLOW PRESENT SHWRS/TSTMS TO MOVE INTO A LITTLE MORE OF AN UNSTABLE AIRMASS THAN IS PRESENTLY ACROSS WRN PORTIONS OF THE MID STATE. HOWEVER...ON A WHOLE...AIRMASS REMAINS RELATIVELY DRY ACROSS THE MID STATE TOO. 00Z SAT KOHX SOUNDING PROFILE AND INDICES SHOWING SOME MARGINAL INSTABILITY... THUS BELIEVE TSTMS WILL BE ISO AT BEST. WITH ALL OF THIS IN MIND...FOR LOCATIONS E OF I-65...EXPECT FOR SOUTH CENTRAL PORTIONS OF THE MID STATE AS ONE APPROACHES THE TN/AL BORDER REGION WHERE CONDITIONS ARE EXPECTED TO REMAIN DRY...HAVE UPDATED THE SUITE OF FORECAST PRODUCTS TO REFLECT A CHANCE OF SHWRS/TSTMS THRU THE REMAINDER OF THE EVENING HRS. WILL CONTINUE WITH A SLIGHT CHANCE OF SHWRS/TSTMS ACROSS NW PORTIONS OF THE MID STATE THRU THE REMAINDER OF THE EVENING HRS ALSO. WITH LITTLE INDICATION OF ANY FOCUSING MECHANISMS AFTER MIDNIGHT...WILL ACROSS THESE AREAS MENTION ONLY A SLIGHT CHANCE OF SHWRS. UPPER LEVEL LOW SHOULD BEGIN ITS SLOW PROGRESSION SEWD THRU THE NIGHT...WITH AT LEAST MOCLDY SKY CONDITIONS AT MOST LOCATIONS TOWARD DAYBREAK. AS OF THIS TIME...FORECASTED OVERNIGHT LOWS SEEM REASONABLE AND NO CHANGES WERE MADE. && .PREV DISCUSSION.../ISSUED 635 PM CDT FRI MAR 23 2012/ UPDATE...FOR AVIATION. AVIATION... 00Z TAFS...FEW TSRA POSSIBLE IN MID TN THIS EVENING BUT COVERAGE WILL BE LOW...SO NOT INCLUDING ANY RESTRICTIONS IN TAFS. CLOUDS WILL INCREASE AGAIN LATE TONIGHT AS THE UPPER LOW MOVES CLOSER...SHOULD BE MOSTLY VFR. DAYTIME SATURDAY WILL FEATURE MAINLY OVERCAST VFR CONDITIONS WITH FAIRLY WIDESPREAD -SHRA. BRIEF MFR CONDITIONS POSSIBLE UNDER ISOLD TSRA ASSOCIATED WITH UPPER LEVEL LOW. A FEW POCKETS OF GS (SMALL HAIL) MAY OCCUR IN THE HEAVIER CELLS ON SATURDAY. 13 PREV DISCUSSION... /ISSUED 441 PM CDT FRI MAR 23 2012/ UPDATE... UPDATING THE SUITE OF FORECAST PRODUCTS TO REFLECT WINDS SPEEDS THIS LATE AFTERNOON IN THE 10 TO 15 MPH RANGE...WITH GUSTS TO 25 MPH... PER CURRENT SFC OBS. PREV DISCUSSION.../ISSUED 311 PM CDT FRI MAR 23 2012/ SHORT TERM...SO FAR, THE DRY AIR IS WINNING OUT OVER WESTERN MIDDLE TENNESSEE, AND PREVENTING THUNDERSTORM DEVELOPMENT. THIS, DESPITE THE FACT THAT A BOUNDARY IS ROTATING AROUND THE SOUTHEAST EDGE OF CLOSED UPPER LOW AND NOW PUSHING INTO WESTERN PARTS OF OUR FORECAST AREA. HOWEVER, WITH TEMPERATURES NOW WARMING INTO THE MIDDLE AND UPPER 70S OVER THE WESTERN HALF OF THE MID STATE, BELIEVE WE MIGHT SEE SOME SHRA/TSRA DEVELOPMENT FURTHER SOUTH INTO AT LEAST NORTHERN PARTS OF MIDDLE TENNESSEE BY LATE AFTERNOON. OF COURSE, WE'LL HAVE TO WATCH ANY ACTIVITY THAT MIGHT DEVELOP LATE TODAY FOR THE POSSIBILITY OF ISOLATED SEVERE STORMS AND THE POTENTIAL FOR LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. LOW LEVEL BOUNDARY IN OUR NORTHWEST COUNTIES SHOWED UP NICELY AS A FINE LINE IN THE KHPX REFLECTIVITY PATTERN UP ACROSS STEWART COUNTY SHORTLY BEFORE 3 PM. THUS, WILL KEEP AT LEAST SMALL CHANCES FOR RAIN RUNNING OVER NORTHERN AND WESTERN AREAS FOR THE REST OF THE AFTERNOON AND WILL PROBABLY INTRODUCE A PRE-FIRST PERIOD FORECAST INTO THE ZFP. THERE COULD STILL BE SOME RESIDUAL SHRA/TSRA OVER NORTHERN AND EASTERN AREAS OVERNIGHT AS BOUNDARY PUSHES EAST AND WEAKENS. THEREFORE, WILL KEEP AT LEAST SMALL POPS RUNNING IN THOSE AREAS THROUGH 12Z. SATURDAY STILL LOOKS LIKE A CLOUDY, COOL, SHOWERY DAY. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE. AS THE CLOSED UPPER LOW SLIDES SOUTHEASTWARD OUT OF THE OHIO RIVER VALLEY AND ACROSS THE TENNESSEE RIVER VALLEY, COLD AIR ALOFT WILL ALLOW FOR SOME HAIL DEVELOPMENT. IT MIGHT BE ONE OF THOSE DAYS, WHERE YOU SEE A SHOWER MOVE IN AND, BEFORE YOU KNOW IT, SOME SMALL HAIL MIXES IN WITH RAIN. HIGHS TOMORROW ARE NOT EXPECTED TO GET OUT OF THE 60S. RAIN WILL TAPER OFF FROM THE WEST SATURDAY NIGHT AND SHOULD PULL EAST FAST ENOUGH FOR US TO SALVAGE SOME NICE WEATHER FOR AT LEAST THE LAST HALF OF THE WEEKEND. SUNDAY LOOKS PARTLY CLOUDY AND DRY, WITH HIGHS IN THE 70S. HIGH PRESSURE PROVIDES US WITH SOME DRY WEATHER AND WARMER TEMPERATURES FOR THE MONDAY THROUGH WEDNESDAY PERIOD, WITH AFTERNOON HIGHS WARMING TO AROUND 80 OVER MANY AREAS BY WEDNESDAY AFTERNOON. LONG TERM...A SHALLOW COLD FRONT IS EXPECTED TO SLIP SOUTHWARD INTO OUR AREA THE MIDDLE OF NEXT WEEK THEN MAKE SLOW SOUTHWARD PROGRESS FOR THE REMAINDER OF THE EXTENDED PERIOD. SURFACE BOUNDARY MAY PENETRATE INTO SOUTHERN MIDDLE TENNESSEE AND NORTHERN ALABAMA BY LATE THURSDAY. HOWEVER, IT LOOKS LIKE THE RESIDUAL MOISTURE FROM THIS SHORTWAVE WILL PROBABLY GET TRAPPED ALONG PERIPHERY OF BUILDING RIDGE OVER THE MISSISSIPPI VALLEY AND ALLOW FOR AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS BOTH THURSDAY AND FRIDAY (ESPECIALLY OVER THE SOUTHWESTERN TWO-THIRDS OF OUR FORECAST AREA). && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 31
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NASHVILLE TN 809 PM CDT FRI MAR 23 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-241000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 809 PM CDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR LOCATIONS EAST OF INTERSTATE 65 AND ALONG AND NORTH OF INTERSTATE 40 FOR TONIGHT. MAIN CONCERNS WITH STRONG TO SEVERE THUNDERSTORMS THAT DEVELOP WILL BE STRONG TO DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 31
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
750 PM CDT FRI MAR 23 2012
TNZ007>009-027>029-059-240145-
DAVIDSON-MACON-ROBERTSON-SUMNER-TROUSDALE-WILLIAMSON-WILSON-
750 PM CDT FRI MAR 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...MACON...ROBERTSON...
SUMNER...TROUSDALE...WILLIAMSON AND WILSON COUNTIES...
AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE HOUSE TO 5
MILES SOUTHWEST OF FOREST HILLS...MOVING NORTHEAST AT 40 MPH.
HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS AFFECTED INCLUDE NASHVILLE...HENDERSONVILLE...GALLATIN AND
SPRINGFIELD.
LAT...LON 3663 8605 3624 8619 3594 8698 3665 8684
3666 8659 3664 8656 3666 8651 3666 8635
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
830 PM CDT FRI MAR 23 2012
TNZ010-031-240200-
CLAY-JACKSON-
830 PM CDT FRI MAR 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND JACKSON COUNTIES...
AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF GAINESBORO...MOVING
NORTHEAST AT 40 MPH.
HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3661 8546 3637 8565 3644 8583 3650 8582
3663 8574 3662 8546
13SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
831 PM CDT FRI MAR 23 2012
TNZ008-009-240145-
MACON-SUMNER-
831 PM CDT FRI MAR 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR MACON AND SUMNER COUNTIES...
AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WESTMORELAND...OR 14 MILES WEST OF
LAFAYETTE...MOVING NORTHEAST AT 45 MPH.
HALF INCH SIZE HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3665 8627 3665 8619 3664 8619 3664 8608
3664 8606 3663 8606 3650 8621 3661 8638
3665 8634 3665 8628
13SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 922 PM CDT FRI MAR 23 2012 TNZ077>080-240315- COFFEE-GRUNDY-VAN BUREN-WARREN- 922 PM CDT FRI MAR 23 2012 ...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...GRUNDY...VAN BUREN AND WARREN COUNTIES... AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF MANCHESTER...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL BE NEAR... 6 MILES SOUTHEAST OF MCMINNVILLE BY 940 PM CDT. HALF INCH SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. LAT...LON 3549 8601 3580 8567 3567 8537 3537 8585 13
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1006 PM CDT FRI MAR 23 2012
TNZ032>034-064>066-078-080-240330-
CUMBERLAND-DE KALB-FENTRESS-OVERTON-PUTNAM-VAN BUREN-WARREN-WHITE-
1006 PM CDT FRI MAR 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...
FENTRESS...OVERTON...PUTNAM...VAN BUREN...WARREN AND WHITE
COUNTIES...
AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SPENCER. OTHER STRONG THUNDERSTORMS WERE
NEAR LIVINGSTON AND COOKEVILLE. ALL WERE MOVING NORTHEAST AT 40 MPH.
HAIL UP TO ONE HALF INCH...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THESE STORMS.
LAT...LON 3575 8496 3574 8503 3576 8504 3576 8523
3572 8527 3575 8572 3626 8553 3628 8549
3634 8550 3646 8545 3629 8495 3623 8488
3621 8491 3616 8490 3609 8480 3600 8473
13The Nashville radar (KOHX), 95 km away, was scanning. The volume nearest the first event began at 03:23 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367644, 367645.